Thunderstorm Wind, Okmulgee
- When
- March 17, 8:45 PM CST
- Where
- Okmulgee County, 2.96 mi SE of Nuyaka
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.622, -96.090
Strong thunderstorm wind blew down several trees.
Strong to severe thunderstorms developed across portions of eastern Oklahoma during the evening of the 17th, ahead of an approaching upper level disturbance, and along a cold front that was moving through the area. The strongest thunderstorms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across portions of eastern Oklahoma during the evening of the 17th, ahead of an approaching upper level disturbance, and along a cold front that was moving through the area. The strongest thunderstorms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 17, 8:37 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 937 PM CDT Thu Mar 17 2022 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 937 PM CDT Thu Mar 17 2022 At mid evening...a surface low was positioned over Southwest Oklahoma with a cold front stretching from Western Texas northeast across North Central Oklahoma into Eastern Kansas and Western Missouri. Also from the surface low...a dryline extended southward through Central Texas. A secondary surface boundary was located from the surface low into Northeast Texas. The main portion of the instability axis was between the dryline and secondary boundary northward to the surface low with the cold front being the northern extent. At the same time...surface dewpoints of 50+ deg had shifted eastward into East Central and Southeast Oklahoma...which was the sort of the eastern extent of the main instability axis. Showers and thunderstorms were continuing to develop and lift northeast from the triple point and northward of the surface low and also near the secondary boundary. Some of these storms had become strong to potentially severe as they moved into Eastern Oklahoma and resided within/near the instability axis. Large hail and damaging winds continue to be the primary hazards with this activity. A low tornado potential remains possible over the next couple of hrs with any storm rooted along the secondary boundary...though this threat should continue to weaken through the late evening hours as the true warm sector resided south of the Red River. Through the overnight hours...the surface low and 500-mb low will continue to push northeast across the region and end up near the Oklahoma/Missouri/Arkansas borders around 12z Friday. Also...the cold front will continue to overtake the dryline and move into the CWA...while the true warm sector looks to remain southeast of the CWA. Thus...instability overnight should become mainly elevated and weaken from west to east after 06z tonight with severe potentials trailing off from west to east as well. Widespread showers and thunderstorm chances associated with the low pressure system will remain possible overnight...with the greater potential across Northeast Oklahoma and Northwest Arkansas. Locally heavy rainfall will be possible through the night. Behind the cold front...gusty north to northwesterly winds transporting a colder airmass will move into the western portion of the CWA by sunrise Friday. Forecast low temps from around 40 deg in Osage co to the low 50s in Northwest Arkansas are possible. At this time...precip along the back edge in northeast Oklahoma Friday morning should remain all liquid with wintry precip remaining just to the northwest of the CWA. This will continue to be watched closely. For the evening update...have adjusted pops based on latest radar trends and the mentioned above. Also have made minor adjustments to hourly temp/dewpoint grids to account for movement of the low/front/storms overnight. Rest of the forecast seems to be in good shape at this time. && .LONG TERM... (Tomorrow through Thursday) Issued at 233 PM CDT Thu Mar 17 2022 A raw, windy day is expected on Friday as clouds and showers linger in the wake of the departing system. Winds will be strong from the onset with gusts of 25 to 30 mph at times across northeast Oklahoma into early afternoon. Winds will subside late in the day with a few breaks in clouds far west as afternoon highs struggle into mid 50s. A surface high will slide east across the region on Saturday with a trailing shortwave providing some scattered clouds through the day. While temperatures rebound some, stronger southerly flow and a passing shortwave ridge will provide an even warmer day Sunday. Unfortunately, the fire weather threat will also return as near critical spread rates combine with afternoon RH values below 30%. Fuel conditions will be muted some by tonight's rainfall however a day of good drying in between will help finer grasses dry out with ERCs still forecast to be above the 75th percentile west of US 75. Another widespread and likely heavier rain event is expected early next week as another storm system digs into the Desert Southwest and slowly emerges across the High Plains late Monday. Deterministic guidance is in better agreement with the timing and position of the system with ensemble members continuing to show a good chance (50-60% chance of >2") of meaningful rainfall across a good portion of eastern Oklahoma and northwest Arkansas. Excessive rainfall is still not out of the question with the most favored areas at this time closer to the Arklatex, however this will likely be adjusted as the event draws closer with a slight shift in the storm system dragging higher QPF amounts across a broader portion of southern or eastern Oklahoma. The slow movement of the system will keep rain chances going well into Tuesday with some locations across the north seeing precipitation into Wednesday morning. Temperatures will be closer to average or below for this time of year thanks to the persistent clouds and rain into the middle of next week. && .AVIATION... (00Z TAFS) Issued at 616 PM CDT Thu Mar 17 2022 Showers and thunderstorms will overspread ern OK and nwrn AR this evening with MVFR ceilings and IFR visibilities expected with much of this activity, along with gusty winds ern OK sites. MVFR ceilings overspread all sites by late tonight, and become IFR nern OK and nwrn AR behind front late tonight and Friday morning. Shower activity likely to continue nern OK sites through mid morning with MVFR/IFR ceilings persisting until well into the afternoon all sites. Strong and gusty west-northwest to north-northwest wind behind FROPA continuing through much of Friday. && .PRELIMINARY POINT TEMPS/POPS... TUL 43 53 36 70 / 90 50 0 0 FSM 50 56 38 67 / 80 40 0 0 MLC 45 53 37 69 / 90 20 0 0 BVO 41 52 33 69 / 80 60 0 0 FYV 49 55 35 64 / 90 60 10 0 BYV 52 56 37 61 / 80 70 10 0 MKO 47 53 34 66 / 90 30 0 0 MIO 50 55 34 64 / 100 70 10 0 F10 44 53 36 69 / 90 20 0 0 HHW 45 55 36 68 / 80 10 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...20 LONG TERM....24 AVIATION...69
Hazardous Weather Outlook National Weather Service Tulsa OK 508 PM CDT Thu Mar 17 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 508 PM CDT Thu Mar 17 2022 ...Severe Potentials This Evening For Parts of Eastern Oklahoma... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. TORNADO. RISK...Limited. AREA...Mainly Along and West of a Okmulgee to Hugo Line. ONSET...After 8 PM. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Mainly Along and Southwest of a Tulsa to Fort Smith Line. ONSET...After 8 PM Eastern Oklahoma. After 10 PM West Central Arkansas. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...After 8 PM Eastern Oklahoma. After 10 PM Northwest Arkansas. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Much of Eastern Oklahoma. ONSET...Ongoing. DISCUSSION... Showers and thunderstorms developing in southwest Oklahoma will spread into Eastern Oklahoma around mid evening and then into northwest Arkansas late this evening as a strong cold front and low pressure system move into the region. Instability interacting with the cold front will allow for some of these storms to become severe. The greater potential for severe storms is mainly along and southeast of a Tulsa to Fort Smith line this evening into the overnight hours. Severe potentials should begin weakening after midnight tonight. Damaging winds of 60 to 70 mph and up to golf ball size hail will be the primary threats. At the same time, a low tornado potential will also be possible this evening, mainly along and west of an Okmulgee to Hugo line. Ahead of the storms and cold front, gusty southeasterly winds and warm temperatures will allow for a limited fire weather danger to remain possible. The greater potential was mainly along and west of Highway 75 in northeast Oklahoma, though limited fire concerns could be possible for much of eastern Oklahoma. Fire dangers should weaken through the early evening hours as moisture increases ahead of the cold front. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential...High Wind Potential. SATURDAY...No Hazards. SUNDAY...Very High Fire Weather Potential...High Wind Potential. MONDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. TUESDAY...Thunderstorm Potential...High Wind Potential. WEDNESDAY...High Wind Potential. EXTENDED DISCUSSION... Showers and a few thunderstorms are expected to be ongoing across much of eastern Oklahoma and northwest Arkansas Friday morning. This precipitation should taper off from southwest to northeast during the day and exit by late afternoon as the low pressure system exits the region. Severe weather is not expected Friday. Behind the cold front, gusty north to northwesterly winds are forecast during the morning and afternoon hours. Another strong upper level storm system will impact the region early next week. Widespread showers and scattered thunderstorms with heavy rainfall will spread across eastern Oklahoma and northwest Arkansas Monday into Tuesday. Widespread 1 to 3 inch rainfall amounts are currently forecast with locally higher amounts possible, mainly across southeast Oklahoma and northwest Arkansas. Flooding concerns will likely begin to increase due to the heavy rainfall. Severe weather potentials could also become possible across the region in the Monday to Tuesday time frame. EMERGENCY MANAGEMENT PLANNING STATEMENT... Forecast rain amounts for early next week will continue to be refined in the coming days, including any potential for flooding and or severe weather. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
836 PM CDT Thu Mar 17 2022
OKZ064-065-180200-
Okfuskee OK-Creek OK-
836 PM CDT Thu Mar 17 2022
...A strong thunderstorm will impact portions of southwestern Creek
and Okfuskee Counties through 900 PM CDT...
At 834 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Cromwell, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Okemah... Okfuskee...
Boley... Paden...
Bearden... Castle...
Welty... Milfay...
Mason...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 212 and 223.
Interstate 44 between mile markers 178 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Oklahoma.
&&
LAT...LON 3582 9662 3564 9619 3556 9619 3555 9616
3529 9630 3529 9644 3546 9644 3546 9647
3543 9650 3543 9652 3546 9654 3544 9657
3541 9654 3539 9654 3541 9658 3540 9660
3540 9662
TIME...MOT...LOC 0134Z 206DEG 40KT 3538 9651
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MABSpecial Weather Statement
National Weather Service Tulsa OK
906 PM CDT Thu Mar 17 2022
OKZ064>066-180245-
Okmulgee OK-Okfuskee OK-Creek OK-
906 PM CDT Thu Mar 17 2022
...A strong thunderstorm will impact portions of southeastern Creek,
northwestern Okmulgee and northeastern Okfuskee Counties through 945
PM CDT...
At 905 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southwest of Okfuskee, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Okmulgee... Okfuskee...
Beggs... Slick...
Preston... Okmulgee State Park...
Welty... Mason...
This includes Interstate 44 between mile markers 196 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Oklahoma.
&&
LAT...LON 3543 9625 3559 9649 3598 9628 3575 9588
TIME...MOT...LOC 0205Z 211DEG 36KT 3556 9632
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MABSpecial Weather Statement
National Weather Service Tulsa OK
919 PM CDT Thu Mar 17 2022
OKZ065-066-071-073-180245-
Pittsburg OK-Okmulgee OK-Okfuskee OK-McIntosh OK-
919 PM CDT Thu Mar 17 2022
...Strong thunderstorms will impact portions of western McIntosh,
northwestern Pittsburg, Okmulgee and eastern Okfuskee Counties
through 945 PM CDT...
At 919 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles north of Okemah to Wetumka to near
Atwood. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Okmulgee... Okemah...
Okfuskee... Henryetta...
Morris... Weleetka...
Dewar... Schulter...
Indianola... Grayson...
Hanna... Hoffman...
Clearview... Stidham...
Preston... Raiford...
Vivian... Pharoah...
Bald Hill... Okmulgee State Park...
This includes Interstate 40 in Oklahoma between mile markers 217 and
255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern, northeastern and east central Oklahoma.
&&
LAT...LON 3554 9637 3586 9586 3586 9578 3573 9577
3572 9573 3565 9571 3555 9571 3555 9568
3552 9567 3514 9574 3499 9609 3505 9609
3512 9603 3512 9601 3515 9601 3515 9598
3529 9598 3529 9633
TIME...MOT...LOC 0219Z 222DEG 44KT 3548 9629 3523 9625 3497 9635
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MABSpecial Weather Statement
National Weather Service Tulsa OK
943 PM CDT Thu Mar 17 2022
OKZ054-059-060-064-180315-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
943 PM CDT Thu Mar 17 2022
...Strong thunderstorms will impact portions of Osage, northwestern
Creek, eastern Pawnee and west central Tulsa Counties through 1015 PM
CDT...
At 942 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Ralston to 3 miles northeast of Maramec to 2
miles northwest of Drumright. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Sand Springs...
Pawhuska... Hominy...
Cleveland... Mannford...
Drumright... Fairfax...
Barnsdall... Oilton...
Wynona... Jennings...
Ralston... Westport...
Osage... Hallett...
Blackburn... Terlton...
Maramec... Skedee...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3687 9613 3614 9603 3591 9662 3616 9662
3616 9667 3623 9668 3660 9682 3698 9624
TIME...MOT...LOC 0242Z 214DEG 46KT 3651 9675 3628 9665 3602 9662
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MABThe Tulsa radar (KINX), 78 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
3 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down several trees.
The Oklahoma Mesonet station near Wynona measured 61 mph thunderstorm wind gusts.
Strong thunderstorm wind rolled an RV, and snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006301, 1017671, 1006302.